Colorado, 2011

Hail in Colorado, August 19, 2011

August 19, 2011 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail up to quarter size, north of Wiggins, and caused extensive crop damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to quarter size, north of Wiggins, and caused extensive crop damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 2:32 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 2:32 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
332 PM MDT FRI AUG 19 2011

.SHORT TERM...EARLIER FRONT BROUGHT A BIT MORE LOW LEVEL MOISTURE
ACROSS PLAINS AS INITIALLY THOUGHT. BUT AIRMASS ALSO A BIT MORE
STABLE AS SHOWN BY ACARS SOUNDINGS. MOST OF CONVECTION OCCURRING
OVER MOUTNAINS AND FOOTHILLS WITH A BATCH ACROSS THE PLAINS NEAR THE
WYOMING BORDER CLOSE IN THE BEST AREA OF LIFT ASSOCIATED WITH AN
UPPER LEVEL JET. LATEST MODELS SHOW MOST OF THE CONVECTION OCCURRING
ALONG THE NORTHERN PORTION OF THE CFWA NEAR THE JET WITH SOME STORMS
FURTHER SOUTH. THERE IS ALSO SOME LIFT ASSOCIATED WITH A SHORTWAVE
CURRENTLY MOVING INTO NORTHWEST COLORADO WHICH THE HRRR MODEL BRINGS
ACROSS THE THE NORTHERN COLORADO BORDER. SO THE AREA ALONG THE
NORTHERN CFWA COULD BE THE BEST AREA FOR CONVECTION THIS EVENING.
BASED ON THIS TREND...WILL KEEP THE HIGHER POPS NEAR THE NORTHERN
BORDER. OVERALL...CURRENT WEATHER AND POP GRIDS SEEM REASONABLE.
LAPS SURFACE ANALYSIS SHOWING CAPES CLOSE TO 2000 J/G OVER THE FAR
NORTHEAST CORNER...WITH LOWER CAPES FURTHER WEST AND SOUTHWEST.
FORECAST SOUNDINGS ALSO SHOWING FAIRLY DECENT SHEAR...SO
CANNOT RULE OUT A FEW STORMS BECOMING SEVERE IN THE NORTHEAST CORNER
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. BRIEF HEAVY
RAIN ASO A POSSIBILITY...BUT STORM MOTIONS LOOK TO BE AROUND 15 KTS
SO FLOOD THREAT LOW. COULD SEE A FEW STORMS LINGER BEYOND MIDNIGHT
OVER THE FAR NORTHEAST CORNER AS THE DISTURBANCE MOVES EAST OF THE
AREA. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW QUITE A BIT OF
MOISTURE OVER THE NORTHEAST PLAINS OVERNIGHT WITH POTENTIAL FOR SOME
STRATUS AND PERHAPS PATCHY FOG.

ON SATURDAY...LOW LEVEL MOISTURE TO INCREASE ACROSS THE PLAINS
DURING THE MORNING. BOTH NAM AND GFS HINT AT A WEAK DISTURBANCE
MOVING ACROSS NEBRASKA PANHANDLE IN THE 12Z-18Z TIME FRAME...
CLIPPING THE FAR NORTHEAST CORNER. THERE IS ALSO SOME QG ASCENT AND
LIGHT QPF OVER THAT AREA. HARD TO IGNORE THOSE SIGNALS...AND WILL
INCLUDE A SLIGHT CHANCE OF TSMS DURING THE MORNING. OTHERISE...
FORECAST SOUNDINGS CONTINUE TO SHOW POTENTIAL FOR LOW CLOUDS AND OR
FOG NORTH AND EAST OF DENVER IN THE MORNING SO WILL KEEP IN THE
GRIDS. CROSS SECTIONS SHOW QUITE A BIT OF MOISTURE ACROSS THE AREA
BY THE AFTERNOON. COULD SEE A FEW STORMS DEVELOP ACROSS THE HIGH
COUNTRY BY NOON...THIS ALSO IN THE GRIDS AND STILL SEEMS REASONABLE.
SHOULD SEE COVERAGE INCREASE DURING THE AFTERNOON AS AIRMASS BECOMES
A BIT MORE UNSTABLE. AS FOR PLAINS...FORECAST SOUNDINGS INDICATE
AIRMASS MAY BE FAIRLY CAPPED FOR MUCH OF THE DAY...DESPITE CAPES IN
THE 1000-2000 J/KG RANGE. SO MAY AGAIN TAKE SOME TIME FOR STORMS TO
SUSTAIN THEMSELVES. DECIDED TO LOWER THE POPS ALONG URBAN CORRIDOR
AND PALMER DIVIDE FOR THE EARLY AFTERNOON AND DROPPED THE MENTION OF
THE STORMS FARTHER EAST. FEEL BY LATE AFTERNOON...SHOULD SEE A
BETTER CHANCE FOR STORMS. GIVEN THE FAIRLY HIGH CAPES AND FAIRLY
DECENT SHEAR...SHOULD SEE SOME HAIL ALONG WITH BRIEF HEAVY RAIN WITH
THE STORMS. SLIGHT CHANCE FOR A FEW SEVERE STORMS NORTHEAST OF
DENVER WHERE THE CAPES ARE HIGHEST WITH HAIL THE MAIN THREAT STORM
MOTION LOOKING TO BE AROUND 10-15 KTS...WHICH SHOULD LIMIT FLOOD
POTENTIAL. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE
SUGGEST HIGHS IN THE 80S ACROSS THE PLAINS WHICH LOOKS ON TRACK.
CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...ONLY MINOR
ADJUSTMENTS NEEDED.

LONG TERM (SATURDAY NIGHT-FRIDAY)...12Z AND 18Z MODEL RUNS INDICATE
ONLY MODEST DAY-TO-DAY CHANGES IN THE LARGE SCALE WEATHER PATTERN
OVER THE CENTRAL CONUS DURING THE EXTENDED PERIOD. HIGH AMPLITUDE
UPPER LEVEL HIGH PRESSURE RIDGE FCST TO REMAIN NEARLY STATIONARY
OVER THE ROCKY MTN REGION THROUGH AT LEAST LATE NEXT WEEK. MODELS
SHOW A BATCH OF SUBTROPICAL MOISTURE RECIRCULATING BENEATH THE RIDGE
OCCASIONALLY MOVING UP OVER COLORADO AND THE FRONT RANGE ON
SOUTH-SOUTHEASTERLY LOW-LEVEL FLOW. STG DAYTIME HEATING AND WEAK
OROGRAPHIC LIFT SHOULD PRODUCE AT LEAST ISOLATED TO SCATTERED
AFTERNOON AND EVENING T-STORMS OVER AND ADJACENT TO HIGHER TERRAIN
EACH DAY. IT NOW APPEARS WE/LL SEE OUR BEST CHANCE FOR CONVECTION ON
SUNDAY AND MONDAY...HOWEVER STORMS ON SUNDAY MAY HAVE A BIT MORE
PUNCH WITH THE ADDED LIFT PRODUCED BY A WEAK UPPER AIR DISTURBANCE
BRUSHING NERN COLORADO LATE IN THE DAY. OTHERWISE...SEE TEMPERATURES
SLIGHTLY ABOVE AVERAGE DURING THE PERIOD AND WINDS GENERALLY ON THE
LIGHT SIDE.

&&

.AVIATION...EARLIER COLD FRONT HAS INCREASED THE LOW LEVEL MOISTURE
SLIGHTLY MORE THAN PREVIOUSLY THOUGHT. HOWEVER...THE COOLER AIRMASS
HAS STABILIZED THE ATMOSPHERE. CURRENTLY STORMS ARE OCCURRING OVER
THE HIGHER TERRAIN WEST AND NORTH OF THE AREA AIRPORTS...AND MAY
HAVE A DIFFICULT TIME SURVIVING AS THEY MOVE ACROSS THE AREA. WILL
CONTINUE THE VCTS THROUGH 04Z ALONG WITH THE TEMPO GUSTY WINDS.
MODELS STILL HINTING AT THE DEVELOPMENT OF A DENVER CYCLONE
OVERNIGHT WHICH COULD BRING LOW STRATUS AND/OR FOG TO THE AREA
AIRPORTS INCLUDING DIA BETWEEN 09Z AND 15Z. BUT BOTH NAM AND GFS
KEEP THE LOW STUFF EAST AND NORTH OF DENVER. WILL KEEP VFR
CONDITIONS GOING. CHANCE FOR STORMS AFTER 18Z...MAINLY WEST AND
SOUTH OF DENVER. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS TO AROUND
30KTS. VFR CEILINGS TO PREVAIL....WITH CEILINGS ABOVE 6000 FEET
AGL.

&&

.HYDROLOGY...CHANCE FOR THUNDERSTORMS THIS EVENING...MAINLY
FOOTHILLS AND FAR NORTHEAST PLAINS. LOWER LEVELS HAVE MOISTENED A
BIT MORE THAT INITIALLY THOUGHT...AS IPW VALUES HAVE INCREASED
SLIGHTLY. STORMS COULD PRODUCE LOCALLY HEAVY RAIN...WITH THE MAIN
THREAT OVER THE NORTHEAST PLAINS. STORM MOTION ROUGLY AROUND 15
KTS...SO THREAT FOR FLOODING LOW. MAY NEED TO WATCH FOR TRAINING OF
ECHOES THIS EVENING. CHANCE FOR STORMS AGAIN SATURDAY AFTERNOON...
MAINLY MOUNTAINS...FOOTHILLS AND PALMER DIVIDE. POTENTIAL FOR BRIEF
HEAVY RAIN...BUT STORM MOTION OF 10-15 KTS SHOULD LIMIT FLOOD
THREAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...D-L
LONG TERM...BAKER
AVIATION...D-L
Hazardous weather outlook, Aug 19, 10:02 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT FRI AUG 19 2011

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON AND OVER THE PLAINS LATE THIS AFTERNOON AND
EVENING. GUSTY WINDS TO 40 MPH ALONG WITH SMALL HAIL WILL BE
POSSIBLE WITH THE STORMS. HOWEVER...SOME THUNDERSTORMS COULD BECOME
SEVERE ACROSS THE PLAINS BY THE EVENING HOURS. THE BEST CHANCE FOR
SEVERE STORMS WILL BE EAST OF A LINE FROM BRIGGSDALE TO FORT MORGAN
TO LIMON LINE WHERE THE AIRMASS IS EXPECTED TO BE MORE UNSTABLE
ALONG WITH BETTER SHEAR. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS...ALONG WITH BRIEF HEAVY RAIN.

THE COMBINATION OF A EASTERLY UPSLOPE WINDS AND MONSOONAL MOISTURE
WILL PROVIDE THE CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AGAIN THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
OVER AND EAST OF THE FRONT RANGE THIS WEEKEND. A FEW STORMS ON THE
PLAINS LATE IN THE DAY COULD PRODUCE HAIL...BRIEF HEAVY RAIN AND
STRONG GUSTY WINDS. BY NEXT WEEK...THUNDERSTORM CHANCES SHOULD
DIMINISH AS THE ATMOSPHERE GRADUALLY WARMS AND DRIES BENEATH A RIDGE
OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS AFTER
5 PM.

D-L/BAKER

In the hours before

Special weather statement, Aug 19, 4:15 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT FRI AUG 19 2011

COZ042>044-192345-
MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-
515 PM MDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN MORGAN COUNTY
  CENTRAL WELD COUNTY

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED OVER CENTRAL WELD COUNTY...
OR 25 MILES NORTHWEST OF FORT MORGAN...MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4056 10404 4037 10409 4037 10437 4058 10436
TIME...MOT...LOC 2316Z 250DEG 12KT 4045 10418

The radar

The Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morgan

When
August 19, 5:27 PM MST
Where
Morgan County, Orchard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -104.120

Hail, Morgan

When
August 19, 5:37 PM MST
Where
Morgan County, 2.07 mi S of Goodrich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -104.070

Extensive crop damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339542, 339543.